A retrospective study of 55 patients with a benign esophageal stricture showed that in 11 patients (20%) the cause was a drug-induced lesion due to potassium chloride (3), tetracyclines (3), aspirin (2), vitamin C (1), phenytoin (1), and quinidine (1). Five of the 11 patients would have been diagnosed as having a reflux etiology of their stricture if 24-hour esophageal pH monitoring was not performed. Six patients responded to dilatation and five patients required resection or bypass. A prospective study of 18 asymptomatic volunteers showed a high incidence of esophageal lodgment of a radiolabeled medicinal capsule, with subsequent dissolution and release of the isotope. This occurred most frequently in elderly subjects and was reduced by increasing the volume of water chaser. The sites of lodgment correspond to the location of the observed strictures in the patient population. An in vitro study showed that, when the causative drugs were mixed with saliva, dissolution occurred within 60 minutes and was associated with significant changes in pH. These investigations show that drug-induced esophageal strictures are more common than previously appreciated, and can be confused with a reflux etiology. Diagnosis is suggested by a history of drug ingestion, location of the stricture, and a normal esophageal acid exposure on 24-hour pH monitoring. The severity of the esophageal injury is variable and requires dilatation to resection for therapy.